Alert archive / Pennsylvania / Tornado Warnings in 2018
Tornado Warning 8, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Oct 2, 2018, 6:04 PM EDT for Lackawanna County, Pennsylvania. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 6:04 PM EDT (22:04 UTC)
- Expired
- Oct 2, 2018, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lackawanna County, PA
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 6:11 PM EDT | TORNADO | 1 Wnw Springbrook Corne, PA | EF-0 TORNADO TORE ROOF OFF A BARN AND DOWNED NUMEROUS TREES ON ELIAS RD IN SPRING BROOK TWP. |
| Oct 2, 6:15 PM EDT | TSTM WND DMG | Springbrook Corner, PA | TREES DOWN. MULTIPLE TREES ACROSS ROADWAY. POSSIBLE FUNNEL CLOUD SIGHTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 2:55 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 426 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
131
WFUS51 KBGM 022204
TORBGM
PAC069-022230-
/O.NEW.KBGM.TO.W.0008.181002T2204Z-181002T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
604 PM EDT TUE OCT 2 2018
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
Southern Lackawanna County in northeastern Pennsylvania...
* Until 630 PM EDT.
* At 604 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Glendale, or near Scranton, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Elmhurst around 615 PM EDT.
Moscow around 620 PM EDT.
Lehigh and Gouldsboro around 630 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4128 7568 4129 7569 4134 7568 4135 7575
4142 7574 4142 7545 4126 7544 4124 7550
4122 7552
TIME...MOT...LOC 2204Z 277DEG 23KT 4132 7566
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DAB2 follow-up statements
931
WWUS51 KBGM 022214
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
614 PM EDT TUE OCT 2 2018
PAC069-022230-
/O.CON.KBGM.TO.W.0008.000000T0000Z-181002T2230Z/
Lackawanna PA-
614 PM EDT TUE OCT 2 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHEASTERN LACKAWANNA COUNTY...
At 613 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Moscow, or 7 miles southeast of Scranton, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Moscow around 620 PM EDT.
Lehigh and Gouldsboro around 630 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4128 7566 4130 7567 4133 7567 4136 7565
4141 7561 4142 7545 4126 7544 4124 7550
4122 7552
TIME...MOT...LOC 2213Z 275DEG 22KT 4132 7559
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DAB729
WWUS51 KBGM 022232
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
632 PM EDT TUE OCT 2 2018
PAC069-022240-
/O.EXP.KBGM.TO.W.0008.000000T0000Z-181002T2230Z/
Lackawanna PA-
632 PM EDT TUE OCT 2 2018
...THE TORNADO WARNING FOR SOUTHEASTERN LACKAWANNA COUNTY HAS
EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area until 645 PM.
Damage has been reported with this storm as it moved through
Springbrook Corner. Wind gusts up to 70 mph remain possible with
this thunderstorm.
A Tornado Watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
Additional statements will be issued as conditions warrant.
LAT...LON 4128 7566 4130 7567 4133 7567 4136 7565
4141 7561 4142 7545 4126 7544 4124 7550
4122 7552
TIME...MOT...LOC 2230Z 277DEG 23KT 4131 7546
$$
DABWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Oct 2, 3:46 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 2, 3:46 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 PM EDT Tue Oct 2 2018
.SYNOPSIS...
A cold front will slowly move through tonight with showers and
thunderstorms. High pressure moving through the region will lead
to a dry day Wednesday before the next cold front with
additional showers on Thursday and Thursday night.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Tonight: Earlier showers and thunderstorms have developed a
boundary across northern PA which additional showers and
thunderstorms are forming along. These showers and storms are
moving west to east with heavy rainfall and are training. This
will result in the continued threat for flash flooding in the
watch area centered just south of the NY/PA line. Parameters
have become more favorable for severe weather across NE PA as
well with a localized increase in 0-1KM Helicity and modest
cape of around 1,000 J/KG at the surface and in the mid-levels.
Winds are fairly strong just off the surface so the potential
continues for some storms that develop to bring these gusty
winds to the surface. The localized helicity adds the potential
for spin as well and the threat of a tornado. A tornado and
flash flood watch continue into and through a good portion of
the evening as a result. Showers and thunderstorms will end late
this evening into the overnight with stratus clouds lingering
through the night. Some patchy fog will likely form toward
sunrise as well. Lows tonight will be in the 50 to around 60.
Wednesday and Wednesday night:
High pressure will build southeastward into the region leading
toward continuing clearing through the morning with more in the
way of sunshine in the afternoon. Temperatures will slowly rise
into the 60's for most of the area. The high pressure system
will start to head east Wednesday night with an increase in
clouds ahead of the next cold front. Temperatures may actually
rise a bit Wednesday night given the increase in warm air
advection ahead of the next front.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Cold front over the central Great Lakes will push through the
area on Thursday and generate a solid line of showers and
thunderstorms, into the overnight hours. By early friday, the
front will be far south and east of the area. A 1028mb Canadian
high pressure building in behind the front will bring clearing
skies and much drier air.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long wave trough develops over the western US as a ridge builds
over the east. Between the two is a frontal boundary that runs
from the central Plains to the northern Great Lakes. The ridge
holds fast through the long term as the boundary generally
stays to the north and west. The front tries to drift into the
northern and central zones early Sunday so there is the chance
of showers and thunderstorms, mainly over the NY zones. Front is
forecast then to move back north later Sunday into Monday will
decrease chances of showers.
With the front nearly parallel to the upper flow, the exact
position of the front is difficult to forecast so the
confidence level is low for the period. In general though
temperatures should be above normal into early next week.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Quite a variety in conditions will continue through the evening.
Periods of showers and thunderstorms will lift and lower
ceilings from VFR all the way to low end IFR. This variation
makes pinpointing the exact timing of restrictions more
uncertain. Showers and thunderstorm timing was approximated with
tempo groups for later this afternoon.
Ceilings will lower with additional stratus and fog formation
overnight with the lowest restrictions around sunrise.
Visibilities will likely lower to MVFR or even IFR/LIFR at
KELM. The ceilings will gradually break up Wednesday morning.
Winds will be under 10 knots outside any thunderstorms outside
the TAF period.
Outlook...
Wednesday afternoon and night...VFR.
Thursday...Restrictions likely in showers/thunderstorms in the
afternoon and evening.
Friday through Saturday morning...Mainly VFR.
Saturday afternoon through Sunday: Potential for restrictions
with some stratus.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Wednesday for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ022-024-
055>057-062.
&&
SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MWGHazardous weather outlook, Oct 2, 11:57 AM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1157 AM EDT Tue Oct 2 2018 NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-031600- Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1157 AM EDT Tue Oct 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms is expected on Thursday with strong wind gusts and heavy downpours possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-023-025-036-037-044>046-031600- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- 1157 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected along a cold front today and a few may produce damaging wind gusts and heavy downpours. Wet soil conditions may allow for some minor flooding issues to develop, such as ponding of water on roadways and other low lying areas. Main stem river flooding is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms is expected on Thursday with strong wind gusts and heavy downpours possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 2, 5:11 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
511 PM EDT TUE OCT 2 2018
PAZ039-040-043-044-047-072-022215-
Southern Wayne PA-Wyoming PA-Susquehanna PA-Northern Wayne PA-
Luzerne PA-Lackawanna PA-
511 PM EDT TUE OCT 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SUSQUEHANNA...LACKAWANNA...NORTHWESTERN WAYNE...NORTHERN LUZERNE AND
WYOMING COUNTIES UNTIL 615 PM EDT...
At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Carey to near Harveys Lake. Movement was
east at 25 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Scranton, Falls, Dunmore, Carbondale, Old Forge, Pittston, Archbald,
Blakely, Taylor and Dickson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms have a history of producing damage and may re-
intensify, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania.
LAT...LON 4186 7530 4127 7553 4130 7601 4133 7623
4172 7589 4179 7576
TIME...MOT...LOC 2111Z 257DEG 23KT 4161 7592 4135 7612
JRKLocal storm report, Oct 2, 5:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG SHICKSHINNY 41.15N 76.15W
10/02/2018 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN ON CHERRY HILL ROAD
&&
BJGLocal storm report, Oct 2, 5:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
541 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG SHICKSHINNY 41.15N 76.15W
10/02/2018 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR CHERRY HILL ROAD AND
SOUTHDALE ROAD
&&
CORRECTED REMARKS
BJGLocal storm report, Oct 2, 5:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
549 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLOOD BEAUMONT 41.42N 76.00W
10/02/2018 WYOMING PA 911 CALL CENTER
WATER OVER ROADWAY NEAR ROUTE 309 AND STAR HILL ROAD
&&
BJGSpecial weather statement, Oct 2, 5:49 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
549 PM EDT TUE OCT 2 2018
NYZ016>018-022230-
Onondaga NY-Southern Cayuga NY-Seneca NY-
549 PM EDT TUE OCT 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
SENECA...NORTHWESTERN CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES UNTIL
630 PM EDT...
At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Throopsville to near Waterloo. Movement
was east at 35 mph.
Strong wind gusts up to 40 will be possible with these storms.
Locations impacted include...
Onondaga, Syracuse, Auburn, Seneca Falls, Solvay, Waterloo, Sennett,
Fleming, Skaneateles and Marcellus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Cloud to ground lightning is occurring with these storms. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4298 7617 4285 7621 4286 7678 4288 7696
4289 7696 4301 7687 4303 7677 4303 7650
4307 7650 4311 7623
TIME...MOT...LOC 2148Z 263DEG 31KT 4296 7664 4294 7688
JRKLocal storm report, Oct 2, 6:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD MOOSIC 41.36N 75.70W
10/02/2018 LACKAWANNA PA 911 CALL CENTER
WATER ACROSS ROADWAY
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 11:17 AM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 13 hr |
| Oct 2, 2:32 PM EDT | Special Weather Statement | BGM | Susquehanna | 43 min |
| Oct 2, 2:52 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Oct 2, 3:00 PM EDT | Special Weather Statement | BGM | Wayne | 45 min |
| Oct 2, 3:02 PM EDT | Special Weather Statement | BGM | Bradford | 43 min |
| Oct 2, 3:10 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 65 min |
| Oct 2, 3:26 PM EDT | Special Weather Statement | BGM | Wayne | 64 min |
| Oct 2, 3:53 PM EDT | Tornado Warning | BGM | Bradford | 37 min |
| Oct 2, 4:03 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne | 3 hr |
| Oct 2, 4:15 PM EDT | Special Weather Statement | BGM | Wyoming | 45 min |
| Oct 2, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Luzerne, Susquehanna, Wyoming | 49 min |
| Oct 2, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 57 min |
| Oct 2, 5:11 PM EDT | Special Weather Statement | BGM | Lackawanna, Wyoming | 64 min |
| Oct 2, 5:52 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 53 min |
| Oct 2, 5:54 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 28 min |
| Oct 2, 6:22 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 4 hr |
| Oct 2, 6:35 PM EDT | Special Weather Statement | BGM | Luzerne | 40 min |
| Oct 2, 6:43 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Oct 2, 6:43 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 32 min |
| Oct 2, 6:46 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 44 min |
| Oct 2, 7:00 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 3 hr |
| Oct 2, 7:16 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 29 min |
| Oct 2, 7:29 PM EDT | Special Weather Statement | BGM | Luzerne, Pike | 46 min |
| Oct 2, 7:30 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 3 hr |
Nearby
Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.